Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Des Moines, IA

June 15, 2017Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 7:24 PM CDT for Adair County, Cass County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 7:24 PM CDT (00:24 UTC)
Expired
Jun 15, 2017, 7:45 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KDMX 160024
SVRDMX
IAC001-029-160115-
/O.NEW.KDMX.SV.W.0155.170616T0024Z-170616T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
724 PM CDT THU JUN 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in southwestern Iowa...
  Western Adair County in southwestern Iowa...

* Until 815 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located 11 miles southeast
  of Atlantic, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenfield, Fontanelle, Massena, Cumberland, Bridgewater, Nodaway
  Park and Greenfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9496 4132 9500 4145 9446 4116 9443
TIME...MOT...LOC 0024Z 252DEG 31KT 4127 9488 

HAIL...1.25IN
WIND...60MPH
 
$$

Ansorge
1 follow-up statement
518 
WWUS53 KDMX 160045
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
745 PM CDT THU JUN 15 2017

IAC001-029-160055-
/O.CAN.KDMX.SV.W.0155.000000T0000Z-170616T0115Z/
Cass IA-Adair IA-
745 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND WESTERN
ADAIR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, small hail is 
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Iowa.

LAT...LON 4116 9496 4132 9500 4145 9446 4116 9443
TIME...MOT...LOC 0043Z 252DEG 31KT 4133 9465 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 3:18 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Thu Jun 15 2017

.SHORT TERM.../Tonight through Friday night/
Issued at 317 PM CDT Thu Jun 15 2017

A weak boundary has pushed into north central Iowa this afternoon
and has been the focus for some cumulus development in vicinity of
region of speed convergence. This mixing has dropped dewpoints
into the mid 50s to lower 60s across the state and this has
limited instability overall. A few storms though may develop in
region of weak stability in the vicinity of Waterloo/Cedar Falls.
These storms may have an attendant damaging wind and/or large hail
threat.

A bigger concern for severe weather develops over southwest and
south central Iowa later this evening as the low level jet
intensifies and surges north. This will continue to lift MUCAPES
of 3000-4000 J/kg further north towards Interstate 80. Golfball
sized hail and damaging wind gusts to 70 mph will be possible with
these storms. PWAT values in excess of 1.5 inches will lead to
areas with brief heavy rainfall. The storms will begin to push
east of the forecast area after midnight.

A few isolated storms may reach far northwest Iowa Friday morning
though mainly dry weather should prevail through mid afternoon.
The surface warm front should surge back north towards the
Minnesota by Friday afternoon. That said, storms tonight likely
with have a large outflow area that will impact the warm front
advance during the morning but it should recover by the afternoon
as the pressure gradient increases with as low pressure moves into
western Nebraska. Storm initiation is anticipated in vicinity of
the boundary. These storms may initially be discrete then evolve
into an MCS and drive southeast along a strong instability
gradient. As of now, the main focus for these storms will be over
the western half of Iowa. Damaging winds will be the primary
threat though given the amount of instability and deep layer shear
over 40 kts, strong/organized updrafts will bring a large hail
threat especially early. A few tornadoes may also occur. SPC has
upgraded to an enhanced risk for this region. Possible this may
require an additional upgrade to moderate if everything falls into
place.

.LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu
Jun 15 2017

The severe weather threat will continue on Saturday, though
despite better mid level dynamics associated with the approach of
a vigorous shortwave, more uncertainty does exists Saturday.
Several potential scenarios that could play out Saturday. The
first is Friday night storms contaminate the airmass and hold the
warm front further south considering a weaker pressure gradient
will be in place. Second, the airmass destabilizes as the triple
point lifts into central Iowa and thunderstorms fire during the
afternoon as the upper level dynamics arrive and storms quickly
become severe. Third, the overnight MCS from South Dakota arrives
and interacts with a quickly destabilizing air mass over the
northern half of Iowa and storms become severe by late
morning/early afternoon before growing upscale and pushing east
of the warning area. Scenarios two or three are the most likely
and suspect SPC will upgrade the current Day 3 slight risk by
Saturday. Anyone with outdoor activities planned or camping this
weekend should pay special attention to weather forecasts and
warnings through Saturday.

The boundary moves through Saturday night and will bring much
cooler and less volatile weather through much of next week as a
transition to northwest flow occurs. The flow will transition
back to more zonal towards Thursday and will bring a return of
warmer and potentially more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1243 PM CDT Thu Jun 15 2017

Convective trends will be the primary aviation challenge through
the period. Isolated/scattered thunderstorms likely to develop
along a line from near KALO/KDSM late this afternoon then become
more focused southern Iowa including KOTM this evening. Outflow
boundaries and gusty winds will be possible in vicinity of storms.
Late tonight into Friday morning should be mostly quiet with
south to southwest winds at 5 to 15 kt and VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will return later this afternoon and
tonight. Some strong to severe thunderstorms are possible over
central Iowa with hail and strong, gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast at intervals from Friday
through Saturday night. There will be an increased threat of
severe weather at times, in the form of large hail and
particularly damaging winds. The highest severe weather risk will
be across about the southern half of Iowa on Friday night, and
areawide on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this evening and Saturday
evening.

Ansorge

In the hours before

Local storm report, Jun 15, 7:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             CEDAR FALLS             42.52N 92.45W
06/15/2017  E1.75 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

CC
Local storm report, Jun 15, 7:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 NW WATERLOO           42.51N 92.39W
06/15/2017  E1.50 INCH       BLACK HAWK         IA   AMATEUR RADIO

&&

BSS
Local storm report, Jun 15, 7:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 ESE CEDAR FALLS       42.51N 92.41W
06/15/2017  E1.50 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

CC
Local storm report, Jun 15, 7:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             ELK RUN HEIGHTS         42.47N 92.25W
06/15/2017  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BSS
Local storm report, Jun 15, 7:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             WATERLOO                42.49N 92.35W
06/15/2017  E2.50 INCH       BLACK HAWK         IA   BROADCAST MEDIA

            FROM KWWL TV METEOROLOGIST. TIME ESTIMATED
            FROM RADAR.

&&

BSS
Local storm report, Jun 15, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             PARKERSBURG             42.57N 92.78W
06/15/2017  M1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler40 min
Jun 15, 7:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Jun 15, 7:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer38 min
Jun 15, 8:23 PM CDTSevere Thunderstorm WarningDMXClarke, Warren37 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer21 min
Jun 15, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren37 min
Jun 15, 8:55 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison50 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe47 min
Jun 15, 9:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
Jun 15, 9:19 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren27 min
Jun 15, 9:36 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren39 min
Jun 15, 9:44 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion46 min
Jun 15, 9:45 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union60 min
Jun 15, 10:38 PM CDTSevere Thunderstorm WarningDMXMarion25 min
Jun 15, 10:40 PM CDTSevere Thunderstorm WarningDMXAppanoose35 min
Jun 15, 10:50 PM CDTSevere Thunderstorm WarningDMXDallas, Polk25 min
Jun 15, 10:57 PM CDTSevere Thunderstorm WarningDMXAppanoose37 min
Jun 15, 11:07 PM CDTSevere Thunderstorm WarningDMXJasper, Polk23 min
Jun 15, 11:23 PM CDTSevere Thunderstorm WarningDMXJasper52 min
Jun 15, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek36 min
Jun 16, 3:30 PM CDTSpecial Weather StatementDMXEmmet30 min
Jun 16, 3:39 PM CDTSevere Thunderstorm WarningDMXEmmet21 min
Jun 16, 4:19 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago41 min
Jun 16, 5:09 PM CDTSpecial Weather StatementDMXWorth51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.